Louisiana, 2010

Flash Flooding and Lightning Strike in Louisiana, August 17, 2010

August 17, 2010 · NWS LIX · 4 events in 2 counties and zones

Slow moving thunderstorms associated with Tropical Depression Five produced flooding in Pointe Coupee and East Baton Rouge Parishes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Slow moving thunderstorms associated with Tropical Depression Five produced flooding in Pointe Coupee and East Baton Rouge Parishes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 17, 2:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 17, 2:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
322 PM CDT TUE AUG 17 2010

.SHORT TERM...
CURRENT RADAR TRENDS SHOWING INCREASING SHOWERS AND THUNDERSTORMS
OVER WESTERN ZONES WHERE ALL MODELS WERE INDICATING HEAVIEST
PRECIPITATION THIS AFTERNOON. STILL HAVE SOME OUTER BANDS IN FAR
EASTERN JACKSON COUNTY. AT 19Z SFC LOW APPEARS TO BE IN VICINITY
OF WASHINGTON COUNTY AND HAS MOVED VERY LITTLE OVER LAST SEVERAL
HOURS. GFS AT THIS POINT SEEMS A LITTLE TOO FAST WITH MOVEMENT OF
SURFACE LOW WITH NAM AND ECMWF DOING A BETTER JOB. THE MAIN UPPER
LEVEL FEATURE WITH THIS SYSTEM WILL STALL OUT OVER WESTERN
ZONES AS CONVERGENT AREA SETS UP BETWEEN AN UPPER RIDGE OVER THE
WESTERN ATLANTIC AND ANOTHER OVER THE SOUTHERN ROCKIES. AGAIN ALL
MODELS IN GOOD AGREEMENT WITH THIS SETUP AND PUTTING AN AREA OF
HIGH QPF OVER FAR WESTERN ZONES SO WENT WITH CATEGORICAL POPS IN
THIS AREA AND TAPERED OFF TO THE SOUTHEAST. WITH PW'S REMAINING
ABOVE 2.5 INCHES THRU THIS PERIOD THE POSSIBILITY EXISTS FOR
FLASH FLOODING AND WILL KEEP WATCH GOING THROUGH 00Z THU. THINK BEST
CHANCE FOR FLASH FLOODING AT THIS POINT IS WEST OF A LINE FROM
PIKE COUNTY MS SOUTH TO ST. JOHN AND TERREBONNE PARISHES WHERE
STORM MOTION WILL BE SLOWER IN VICINITY OF H70 LOW. HIGHS TOMORROW
ARE EXPECTED TO BE AROUND 90 IN THE EAST WITH MID 80S TO THE
NORTHWEST. HEAT INDEXES WILL BE APPROACHING ADVISORY CRITERIA OF
AROUND 105...BUT THINK THERE WILL STILL BE ENOUGH PRECIPITATION
COVERAGE THAT IF THEY REACH 105 IT WILL NOT BE FOR LONG. 91/JMG

.LONG TERM...
THE REMNANTS OF THIS CURRENT SYSTEM WILL BE STARTING TO MOVE
NORTHEAST BUT SHOULD STILL SUPPLY ENOUGH LIFT OVER THE AREA TO
WARRANT CHANCE POPS ACROSS THE AREA. HIGH TEMPERATURES WILL START
TO WARM INTO THE LOWER TO MID 90S AND WHEN COMBINED WITH THE STILL
VERY MOIST DEW POINTS...HEAT INDEXES WILL BE IN THE 105 TO 110
RANGE AND AN ADVISORY IS POSSIBLE THURSDAY AND FRIDAY. PW'S WILL
BE FALLING TO AROUND 2-2.25 INCHES FRIDAY AND SATURDAY SO EXPECT
TO SEE JUST SOME SCATTERED DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS. MODELS SHOWING ANOTHER QUICK SURGE OF MOISTURE FROM
THE NORTH AS RIDGE BECOMES WELL ESTABLISHED OVER THE WESTERN
PLAINS WITH PW'S AROUND 2.5 INCHES FOR SUNDAY. A FAIRLY DEEP
TROUGH SETS UP FOR EARLY NEXT WEEK OVER THE MID ATLANTIC REGION
WHICH COULD BRING A NICE BREAK TO THE HIGH HUMIDITY LEVELS WITH
THE POSSIBILITY OF DEW POINTS FALLING INTO THE UPPER 60S IN
NORTHERN ZONES TUE/WED WITH LOW CHANCE POPS. 91/JMG

&&

.AVIATION...
LOW PRESSURE AREA WILL CONTINUE TO DRIFT NORTHWEST THEN MORE
NORTHERLY BY TOMORROW. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE ACROSS THE REGION THROUGH THE EVENING...GRADUALLY
DIMINISHING IN AREAL COVERAGE OVERNIGHT. OTHERWISE PREDOMINANTLY
VFR/MVFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS.

&&

.MARINE...
ALL OF THE ACTION WILL GENERALLY BE IN THE SHORT TERM AND
MOSTLY IN THE NEXT 12 HRS. THE REMNANTS OF TROPICAL DEPRESSION FIVE
HAVE ONCE AGAIN COME INLAND EARLIER TODAY AND HAVE NOW MOVED CLOSER
TO SWRN MS. THIS WILL HELP TO KEEP A DECENT PRESSURE GRADIENT ACROSS
THE REGION WITH THE STRONGEST WINDS STILL OVER THE COASTAL WATERS
EAST OF THE MS RIVER. WITH THAT WE WILL ALLOW THE SCY TO CONTINUE
TILL 00Z AND AFTER THAT JUST KEEP SCS HEADLINES THROUGHOUT THE
NIGHT. WINDS WEST OF THE MS RIVER MAY BRIEFLY STAY UP TONIGHT BUT
SHOULD MOSTLY REMAINED SUSTAINED RIGHT AROUND 15KTS. CONVECTION WILL
REMAIN POSSIBLE FOR THE NEXT FEW DAYS BUT THINGS LOOK TO QUIET DOWN
AS HIGH PRESSURE SETTLES BACK IN OVER THE GULF FOR THE LATTER HALF
OF THE WEEK AND WEEKEND. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  88  75  90 /  60  80  40  50
BTR  77  90  77  93 /  80  80  50  50
ASD  78  91  77  92 /  60  70  50  50
MSY  79  91  79  92 /  70  70  50  50
GPT  79  91  78  91 /  50  60  40  50
PQL  78  91  76  92 /  40  60  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...AND MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...AND MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Aug 17, 9:10 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CDT TUE AUG 17 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-181200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1010 AM CDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...HEAVY RAIN AND FLOODING...
AN AREA OF LOW PRESSURE WILL CONTINUE TO MOVE ACROSS SOUTHEAST
LOUISIANA TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME
MORE WIDESPREAD WITH HEAVY RAIN EXPECTED NEAR THE CENTER OF THE LOW
AND IN RAIN BANDS THROUGH THE DAY. A FLASH FLOOD WATCH REMAINS IN
EFFECT TODAY AND TONIGHT. IN ADDITION...HIGHER THAN NORMAL TIDES ARE
EXPECTED NEAR THE CENTER OF THE LOW. THIS MAY RESULT IN COASTAL
FLOODING FROM HANCOCK COUNTY AND SOUTHEAST ST. TAMMANY PARISH TO
NEAR LAKE BORGNE AND EASTERN ST. BERNARD PARISH...OUTSIDE OF
HURRICANE PROTECTION LEVEES.

...MARINE HAZARDS...
WINDS AND WAVE CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT ACROSS
THE COASTAL WATERS EAST OF SOUTHWEST PASS TODAY...AND A SMALL
CRAFT ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY EVENING WEDNESDAY.
BANDS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
TO THE SOUTHEAST OF THE LOW PRESSURE AREA AS IT MOVES AWAY FROM
THE AREA ON WEDNESDAY.

SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
TO CONTINUE FOR THURSDAY THROUGH SUNDAY BUT WILL NOT BE AS
WIDESPREAD AS EARLY IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
REQUESTED AT THIS TIME.

91/JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, East Baton Rouge

When
August 17, 4:00 PM CST to 5:00 PM CST
Where
East Baton Rouge County, 0.89 mi NE of Maryland to 1.41 mi SSW of Comite
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
30.558, -91.168

Several reports of street flooding were received in Baton Rouge.

Flash Flood, Pointe Coupee

When
August 17, 5:30 PM CST to 6:30 PM CST
Where
Pointe Coupee County, 1.14 mi NW of New Roads to 0.98 mi NNW of New Roads
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
30.692, -91.443

A trained spotter reported that a house was taking on water on Napoleon Street in New Roads.

Flash Flood, Pointe Coupee

When
August 17, 7:00 PM CST to 8:00 PM CST
Where
Pointe Coupee County, 1.14 mi NW of New Roads to 0.98 mi NNW of New Roads
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
30.692, -91.443

Pointe Coupee Law Enforcement reported ongoing street flooding and water in homes along several local streets, including New Roads Street...Louisiana Street...Richey Street...Janis Street and Berthier Street.

Lightning, Pointe Coupee

When
August 17, 7:00 PM CST
Where
Pointe Coupee County, 2.24 mi E of Wickliffe
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.685, -91.363

Pointe Coupee Law Enforcement reported a home on fire on Cooks Landing Drive in Ventress due to lightning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254300, 253910, 253911, 253912.